Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

August 12, 2023Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 12, 2023, 1:21 PM CDT for Clark County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 1:21 PM CDT (18:21 UTC)
Expired
Aug 12, 2023, 2:00 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Hail
0.75 in
Wind
55

County Clark County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS83 KDDC 121821
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat Aug 12 2023
 
KSZ087-088-121900-
Meade KS-Clark KS-
121 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern Meade
and southern Clark Counties through 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Englewood, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Acres and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 10026 3728 10006 3722 9955 3700 9986
      3700 10021
TIME...MOT...LOC 1819Z 224DEG 17KT 3704 10000 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 12, 1:01 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 12, 1:01 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
101 PM CDT Sat Aug 12 2023

...Updated for aviation discussion...

.SHORT TERM...(Saturday through Sunday)
Issued at 1200 AM CDT Sat Aug 12 2023

Midnight observations and infrared satellite imagery revealed
another quiet, warm and humid summer night across SW KS.
Mesoanalysis shows plenty of instability available through
sunrise, and a rogue storm or two is possible through sunrise,
but most locations will remain dry. Sunrise temperatures will end
up within a few degrees of 70.

Gentle E/NE boundary layer flow is forecast Saturday, between
weak high pressure over the Missouri valley, and weak low pressure
over W TX. East winds will keep dewpoints elevated in the upper
60s and lower 70s, so although temperatures will only be
seasonably warm in the upper 80s and lower 90s Saturday afternoon,
heat indices will be noticeably uncomfortable in the mid to upper
90s. Gridded heat indices are the highest across the southeast
zones where a range of 100-103 is expected at peak heating.

00z ARW/NAM seem to have a good grasp on expected convective
evolution Saturday evening/night. Most locations will be dry
through 5-6 pm. Thunderstorms will initiate near/east of the Raton
Mesa early Saturday afternoon, in response to a shortwave rotating
northward through New Mexico. The shortwave is progged to turn
right into SW KS Saturday evening, on the northwest periphery of
the Texas heat dome. Westerly midlevel flow will be sufficient to
drive convection into and through SW KS. Initial
supercells/multicell clusters over SE Colorado and adjoining SW KS
early evening will quickly grow upscale into an MCS, reaching the
central CWA no later than 10 pm. Instability and bulk shear will
be sufficient for MCS maintenance, with linear segments presenting
a strong to damaging outflow wind risk. This risk appears highest
across southwest zones (south of US 50/west of US 283) before
capping nocturnally strengthens. With high dewpoints and 00z NAM
showing precipitable water approaching 2 inches, included a
mention of heavy rain in the grids Saturday evening. Increased
pops to the definite category across central/southern zones
Saturday evening, where the MCS track is most probable.
Thunderstorms should exit eastern zones by sunrise Sunday.

More interesting strong/severe thunderstorm potential Sunday, as
an unseasonably strong cold front arrives during the day. Model
consensus places the cold front in NW KS at midday, then racing
southeast and clearing the southeast zones by early evening. With
the cold front timed to interact with the peak heating cycle,
strong to severe thunderstorms are probable, especially
central/eastern zones as convergence reaches the best instability.
Midlevel 500 mb flow near 40 kts should be sufficient for storm
organization, but linear forcing along the surging cold front
should keep any supercell window narrow, with strong outflow winds
and heavy rain the most likely outcome. Thunderstorms will exit
the southeast counties by midnight, followed by strong north winds
Sunday night. Models depict 850 mb flow as high as 40 mph Sunday
evening, so gusts to that level are expected. Free air conditioning
is on the way Monday morning, with much cooler upper 50s and
lower 60s and an elevated north wind.

.LONG TERM...(Monday through Friday)
Issued at 200 AM CDT Sat Aug 12 2023

Key Messages:

-Delightful weather Monday with below normal temperatures.

-Rapid warming trend Tuesday and Wednesday.

-A long dry stretch is expected, with the forecast Monday through
 next Saturday dry.

Monday will be a treat in mid August, with full sunshine,
diminishing north winds, and cool/dry advection delivering a
fantastic airmass for the time of year. Afternoon temperatures
will only top out in the lower 80s Monday afternoon, spending most
of the day in the 70s, and dewpoints falling into the 40s and 50s
will only add to the unseasonable comfort. If you are looking for
a pleasant day to work outdoors and avoid the summer heat, Monday
is your day, but of course it will not last. Cool surface high
pressure will settle directly over SW KS sunrise Tuesday,
providing strong radiational cooling and allowing temperatures to
easily fall well into the 50s.

The subtropical summer ridge over Texas Sunday is forecast by all
guidance to retrograde west/northwest, to be centered near the
Four Corners by 7 pm Tuesday. The high is forecast to remain well
west of us, over the Great Basin, which will keep the heat from
getting out of hand through Wednesday. Still, thicknesses climb
quickly for a rapid warming trend, with mid to upper 90s Wednesday
afternoon. A dry cold front down the eastern periphery of the
ridge is expected to halt the warming trend Thursday. Long range
ensemble means and the 00z global models suggest a significant
heat wave will follow, as the ridge moves east, and plants itself
over Kansas next weekend. NBM already has a max temperature grid
near 100 next Saturday, and that's probably not hot enough. In a
change from our decidedly wet summer, a long dry stretch is
evident, with the entire forecast Monday through next weekend dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Aug 12 2023

Low MVFR and IFR CIGS at KDDC will gradually erode with limited
daytime heating. Light rain showers will end by 21z. A batch of
thunderstorms is expected to form on the western high plains and
move eastward across KLBL, KDDC and KGCK this evening and
overnight, and possibly KHYS. Expect variable winds with gusts as
high as 40-50 kts with the storm line between 01 and 05z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  66  91  60 /  20  80  60  40
GCK  88  67  89  60 /  30  80  30  30
EHA  88  60  90  58 /  40  80  30  50
LBL  90  65  90  60 /  30  80  30  50
HYS  91  68  89  59 /  10  50  60  20
P28  93  71  91  64 /  10  80  50  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, Aug 12, 2:22 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
222 AM CDT Sat Aug 12 2023

KSZ030-031-043>046-061>066-074>081-084>090-130730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
222 AM CDT Sat Aug 12 2023 /122 AM MDT Sat Aug 12 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Saturday.

Numerous thunderstorms are expected Saturday night, with the
primary threats being strong to damaging outflow winds and locally
heavy rainfall. The risk for the strongest winds will focus across
the southwest counties Saturday evening, and the heaviest rain
will favor southern zones adjacent to Oklahoma Saturday night.

.DAYS TWO THROUGH SEVEN...Sunday through Thursday.

Scattered thunderstorms are expected with the passage of a cold
front Sunday afternoon. Some of these storms may be severe, with
damaging winds the primary threat. This threat should focus on the
eastern half of southwest Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required across southwest zones
Saturday evening, and eastern zones Sunday afternoon.

Turner

In the hours before

Special weather statement, Aug 12, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
121 PM CDT Sat Aug 12 2023

KSZ087-088-121900-
Meade KS-Clark KS-
121 PM CDT Sat Aug 12 2023

...A strong thunderstorm will impact portions of southeastern Meade
and southern Clark Counties through 200 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Acres and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 10026 3728 10006 3722 9955 3700 9986
      3700 10021
TIME...MOT...LOC 1819Z 224DEG 17KT 3704 10000

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:03 PM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ford, Gray and 4 more10 hr
Aug 12, 3:29 PM CDTSpecial Weather StatementDDCPratt46 min
Aug 12, 5:52 PM CDTSpecial Weather StatementDDCMorton, Stanton23 min
Aug 12, 6:15 PM CDTSpecial Weather StatementDDCMorton, Stanton, Stevens30 min
Aug 12, 6:42 PM CDTSpecial Weather StatementDDCGrant, Morton, Seward, Stanton, Stevens33 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.